The osteoporosis drug Aclasta has been linked to a number of serious side effects including low energy femur fractures (thigh bone fractures), osteomyelitis of the jaw, and osteonecrosis of the jaw (aka. Dead Jaw). These conditions are debilitating and can have a devastating impact on an individual’s quality of life.
What’s the problem?
Aclasta (zoledronic acid) is a prescription medication used in the treatment of osteoporosis in post-menopausal women and Paget’s disease of the bone. It belongs to a group of drugs called bisphosphonates which inhibit the release of calcium from the bones. While most patients are given the drug for years at a time, numerous studies and adverse event reports suggest that long-term use of Aclasta may increase the risk of low-energy bone fractures, most commonly involving the thigh bone or femur.
In October 2010, the U.S. Food & Drug Administration (FDA) warned that bisphosphonates like Aclasta had been linked to two rare types of thigh fractures known as subtrochanteric and diaphyseal femur fractures. FDA said in its alert that these unusual femur fractures had been most often reported in patients taking bisphosphonates, and that these injuries may be related to the long-term use of these drugs. Then in February 2011, a study published in the Journal of the American Medical Association (JAMA) confirmed that long-term use of bisphosphonates like Aclasta increases the risk for atypical fractures in older women. Researchers concluded that among older women, treatment with a bisphosphonate for more than five years was associated with an increased risk of subtrochanteric or femoral shaft fractures.